Colorado, 2020

Damaging Winds in Colorado, June 14, 2020

June 14, 2020 · NWS GLD · 2 events in 1 county or zone

During the late afternoon a cluster of weak thunderstorms moved into Cheyenne County from the south. Winds coming out from the storms turned an irrigation pivot on its side southwest of Arapahoe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon a cluster of weak thunderstorms moved into Cheyenne County from the south. Winds coming out from the storms turned an irrigation pivot on its side southwest of Arapahoe. Peak wind gust reports for these storms was measured at 70 MPH near Arapahoe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 14, 4:03 PM MST, 50 minutes earlier.

Area forecast discussion, Jun 14, 4:03 PM MST, 50 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
503 PM MDT Sun Jun 14 2020

.SHORT TERM...(This evening Tuesday night)
 Issued at 226 PM MDT Sun Jun 14 2020

Main concern in the short term is the possibility of Critical Fire
Weather conditions each of the next couple of days. Have covered
this more in the fire weather section of the AFD.

Hot temperatures continue each day through Tuesday with highs in
the middle to upper 90s and lows ranging from 60-70 degrees.
Dry and breezy conditions are expected each day with persistent
south winds.

The best chance of rain in the short term period will come with
isolated thunderstorms expected to lift out of eastern Colorado
into western Kansas and southwest Nebraska late this afternoon
and evening as the surface trough detaches from the front range
and lifts northeast along with the upper short wave lifting out
across the northern high plains region this evening into the
overnight hours. The front range may see a few storms lift across
the high plains Tuesday afternoon and evening as another short
wave trough aloft lifts out to the northeast, but the these storms
should not move far enough east to affect the forecast area.

.LONG TERM...(Wednesday through Sunday)
Issued at 215 PM MDT Sun Jun 14 2020

Wednesday will be the last of the hot and dry days, with fire
weather concerns once again. Cold front will move through
Wednesday night with a chance of showers and thunderstorms,
primarily in southwest Nebraska. Thursday will be cooler, lower
80s to lower 90s, with an easterly upslope wind. Showers and
thunderstorms will roll across the area Thursday evening as they
develop on the higher terrain in response to a shortwave rounding
the base of the an upper low in the northern plains. This pattern
will repeat on Friday and Saturday, with mainly afternoon and
evening thunderstorm chances associated with weak waves in the
flow and a stationary front draped across or near the area.
Towards Sunday, will get into more of a northwest flow ahead of a
ridge building over the Great Basin. Storm chances will continue,
but a bit more isolated in coverage. Temperatures closer to
normal, upper 80s, will continue as well. Deep layer shear and
instability should be sufficient for a risk of severe storms
Thursday through Saturday, and with the repeated rounds of storms
may also see a risk of heavy rain and flash flooding.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 502 PM MDT Sun Jun 14 2020

VFR skies for both terminals thru the forecast period. Wind and
wind shear will be main issues.

Winds meandering from SE to SW 15-30kts. LLWS for KGLD 02z-12z
Monday 210@55kts. LLWS for KMCK 02z-13z Monday 190@45kts.

&&

.FIRE WEATHER...
Issued at 226 PM MDT Sun Jun 14 2020

.Hot, dry and breezy conditions are expected each of the next
couple of days mainly in the vicinity of the eastern Colorado
border region. Widespread relative humidity values below 20
percent are expected each afternoon with minimum relative humidity
values dropping as low as 10 percent over far eastern Colorado.
Frequent afternoon wind gusts over 25 mph are also expected. Hot,
dry conditions with gusty winds and a lack of rain over the region
over the last several days are creating fuels that are ready to
burn and the critical fire weather conditions that will produce
rapid fire growth.

Will continue the Red Flag Warning into this evening, upgrade the
Fire Weather Watch to a Red Flag Warning on Monday afternoon and
evening along with refining the area to a slightly smaller
coverage where the driest conditions are expected. Have also
added a Fire Weather Watch to the counties on either side of the
eastern Colorado border to account for the continued hot, dry and
breezy conditions with no precipitation expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM
     CDT/ Monday for KSZ001-013-014-027-028-041-042.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for KSZ001-013-027-041.

CO...Red Flag Warning until 8 PM MDT this evening for COZ252>254.

     Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ252>254.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for COZ252>254.

NE...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     NEZ079>081.

     Red Flag Warning from 11 AM to 8 PM MDT Monday for NEZ079.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for NEZ079.

&&

SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...JN
FIRE WEATHER...LOCKHART
Hazardous weather outlook, Jun 14, 3:25 PM MST, 1 hour 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
425 PM MDT Sun Jun 14 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
257 PM MDT Sun Jun 14 2020 /357 PM CDT Sun Jun 14 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Red Flag Warning is in effect through 8 PM MDT (9 PM CDT) for the
entire forecast area. Dry conditions and gusty winds will produce
critical fire weather conditions. Outdoor burning is not advised as
any fires that start will have extreme fire behavior and will spread
rapidly.

Isolated thunderstorms are possible through this evening mainly west
of a Trenton, Nebraska, Tribune, Kansas line. The primary threats
will be wind gusts in excess of 50 mph and dry lightning which is
little if any rainfall. Any fires that develop will be very
difficult to control. All outdoor burning should be avoided!

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Hot, dry and breezy to windy conditions will continue through the
middle of the upcoming work week. A Fire Weather Watch is in effect
for areas along and west of the Colorado Kansas border Tuesday with
a Red Flag Warning in effect Monday for parts of the area. All
outdoor burning should be avoided.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 14, 3:59 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
459 PM MDT Sun Jun 14 2020

COZ092-142345-
Cheyenne County CO-
459 PM MDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 545 PM MDT...

At 459 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Chivington, or 23 miles southwest of Cheyenne Wells,
moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Cheyenne County in east central Colorado.

This includes Highway 385 between mile markers 136 and 146.

LAT...LON 3874 10248 3884 10207 3870 10206 3863 10204
      3862 10205 3861 10256
TIME...MOT...LOC 2259Z 233DEG 21KT 3852 10256

JN
Special weather statement, Jun 14, 4:05 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Goodland KS
505 PM MDT Sun Jun 14 2020

COZ090-091-142330-
Kit Carson County CO-Yuma County CO-
505 PM MDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 530 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Seibert, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Joes and Kirk.

LAT...LON 3957 10287 3957 10280 3962 10280 3981 10255
      3957 10239 3935 10286 3948 10298
TIME...MOT...LOC 2305Z 230DEG 23KT 3945 10284

JN
Special weather statement, Jun 14, 4:17 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
517 PM MDT Sun Jun 14 2020

COZ090-142345-
Yuma County CO-
517 PM MDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
545 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Bonny Reservoir, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Idalia and Vernon.

This includes Highway 385 between mile markers 217 and 229.

LAT...LON 3961 10246 3975 10261 3998 10235 3977 10213
TIME...MOT...LOC 2316Z 230DEG 23KT 3973 10247

JN
Special weather statement, Jun 14, 4:39 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM MDT Sun Jun 14 2020

COZ092-KSZ027-041-150015-
Cheyenne County CO-Wallace KS-Greeley KS-
539 PM MDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 615 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Sheridan Lake, or 14 miles southeast of Cheyenne
Wells, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weskan and Arapahoe.

This includes Highway 385 between mile markers 137 and 147.

LAT...LON 3862 10205 3861 10230 3874 10246 3895 10198
      3870 10168 3858 10204
TIME...MOT...LOC 2339Z 233DEG 20KT 3865 10221

JN

The radar

The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cheyenne

When
June 14, 4:53 PM MST to 4:55 PM MST
Where
Cheyenne County, 2.67 mi SE of Salis
Measured
54 kt (62 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
38.802, -102.235

Thunderstorm winds tipped over an irrigation pivot. Blowing dust was also observed. A nearby mesonet site measured the peak gust.

Thunderstorm Wind, Cheyenne

When
June 14, 5:02 PM MST
Where
Cheyenne County, 2.98 mi ESE of Salis
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
38.809, -102.222

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 904345, 904348.